Alert archive / Illinois / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 9, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 10, 2013, 3:19 PM CDT for Randolph County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2013, 3:19 PM CDT (20:19 UTC)
- Expired
- Apr 10, 2013, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Randolph County, IL
The radar
The St Louis radar (KLSX), 115 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 1:46 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2649 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 15.4
The text
As transmitted, in the capitals the NWS used until 2016.
756
WUUS53 KLSX 102019
SVRLSX
ILC157-102100-
/O.NEW.KLSX.SV.W.0009.130410T2019Z-130410T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT WED APR 10 2013
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 400 PM CDT
* AT 314 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ST. MARY...
AND MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
CHESTER...KASKASKIA AND NEW PALESTINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3784 8974 3785 8979 3788 8980 3790 8984
3790 8985 3787 8990 3787 8992 3788 8995
3793 8998 3795 8993 3797 8994 3803 8986
3790 8966
TIME...MOT...LOC 2019Z 218DEG 15KT 3786 8989
HAIL...1.00IN
WIND...<50MPH
$$
KANOFSKY1 follow-up statement
969
WWUS53 KLSX 102038
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT WED APR 10 2013
ILC157-102047-
/O.CAN.KLSX.SV.W.0009.000000T0000Z-130410T2100Z/
RANDOLPH IL-
338 PM CDT WED APR 10 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RANDOLPH COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA AND INTO EASTERN RANDOLPH COUNTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
EASTERN RANDOLPH COUNTY UNTIL 415 PM.
LAT...LON 3784 8974 3785 8979 3788 8980 3790 8984
3790 8985 3787 8990 3787 8992 3788 8995
3793 8998 3795 8993 3797 8994 3803 8986
3790 8966
TIME...MOT...LOC 2037Z 218DEG 15KT 3792 8983
$$
KANOFSKYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 12:49 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 10, 12:49 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1249 PM CDT WED APR 10 2013 .SHORT TERM...(THROUGH LATE THIS AFTERNOON) ISSUED AT 331 AM CDT WED APR 10 2013 MAIN CONCERN TODAY CONTINUES TO BE THE POTENTIAL FOR SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL. OUTFLOW BOUNDARY FROM EARLIER CONVECTION HAS BEEN MOVING ACROSS WESTERN MISSOURI THE PAST FEW HOURS AND HAS CAUSED SOME LOCALLY GUSTY WINDS. THERE HAS BEEN AN INCREASE IN SHOWERS AND THUNDERSTORMS ALONG THIS BOUNDARY IN THE LAST TWO HOURS THAT WILL MOVE ACROSS CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS THROUGH 12Z. WHILE THIS BOUNDARY MAY CONTINUE TO MOVE EAST THE NEXT FEW HOURS AS THE LOW LEVEL JET VEERS...THIS TREND WILL LIKELY END BY MID MORNING AS DEEP LAYER FLOW BACKS IN RESPONSE TROUGH ROUNDING THE BASE OF THE UPPER FLOW TO OUR WEST. DO EXPECT SHOWERS AND STORMS TO INCREASE IN COVERAGE FROM WEST TO EAST THROUGH THE DAY AS LARGE MID-LEVEL ASCENT INCREASES AHEAD OF AFOREMENTIONED TROUGH. LATEST RAP/LOCAL WRF/GFS ALL SHOW THAT 925-850MB MOISTURE CONVERGENCE WILL INCREASE SIGNIFICANTLY ALONG AND BEHIND THE FRONT BETWEEN 18-24Z WHICH WILL INCREASE AREAL COVERAGE OF STORMS. MODEL GUIDANCE STILL SUGGESTS THAT SURFACE LOW WILL STILL BE JUST NORTHWEST OF STL AT 18Z WITH THE SURFACE FRONT EXTENDING TO THE SOUTH. IF THIS IS THE CASE...THEN AMPLE INSTABILITY AND DEEP LAYER SHEAR OF 40-50KTS WILL FAVOR A FEW SEVERE THUNDERSTORMS. THE PRIMARY THREATS WILL BE HAIL AND WIND...WITH THE POSSIBILITY OF A FEW TORNADOES GIVEN 0-1KM BULK SHEAR AROUND 20KTS. THE DEEP LAYER FLOW BEING NEARLY PARALLEL TO THE SURFACE FRONT SUGGESTS THAT STORMS THAT DEVELOP ALONG THE COLD FRONT TODAY WILL QUICKLY MERGE INTO A LINE AS THEY MOVE EAST. WILL CONTINUE TO MENTION LOCALLY HEAVY RAINFALL AS THE PARALLEL FLOW ALSO FAVORS CELL TRAINING IN AN ENVIRONMENT WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES. FLASH FLOOD GUIDANCE VALUES ARE RATHER HIGH GIVEN THAT THERE HAS NOT BEEN MUCH RAINFALL SO FAR THIS MONTH...SO WILL HOLD OFF ON ISSUING ANY FLOOD WATCH. BRITT .LONG TERM...(TONIGHT THROUGH TUESDAY) ISSUED AT 331 AM CDT WED APR 10 2013 SLOW MOVING MID-UPPER LEVEL LOW WILL MOVE EWD THROUGH NEBRASKA TGT AND INTO WRN IA BY 12Z THU...WHILE A SFC LOW JUST NW OF STL MOVES INTO NERN IL BY 12Z THU. A COLD FRONT TRAILING THE SFC LOW WILL SWEEP E OF OUR FORECAST AREA BY 12Z THU. PREFER THE NCEP 4 KM WRF SOLUTION WHICH HAS MOST OF THE CONVECTION ACROSS NERN AND CNTRL MO AND W CNTRL IL AROUND 00Z THU...THEN MOVES IT RELATIVELY QUICKLY EWD WITH MOST OF THE CONVECTION LATE TGT ACROSS SERN MO AND SWRN IL. THIS CONVECTION SHOULD BE E-SE OF OUR FORECAST AREA BY 12Z THU. THE NAM MODEL APPEARS TO HAVE A LITTLE TOO MUCH POST FRONTAL PRECIPITATION TGT. THERE WILL BE THE POTENTIAL FOR DAMAGING WIND GUSTS THIS EVNG MAINLY ACROSS SERN MO AND SWRN IL...S AND E OF STL AS THE LINE OF CONVECTION MOVES THROUGH THIS AREA. COOLER TEMPERATURES CAN BE EXPECTED LATE TGT...ESPECIALLY ACROSS NERN AND CNTRL MO DUE TO STRONG LOW LEVEL CAA BEHIND THE COLD FRONT/850 MB TROUGH. LITTLE PRECIPITATION IS EXPECTED ON THU AS THE DRY SLOT MOVES NEWD INTO OUR AREA...THERE MAY BE SOME LIGHT RAIN ACROSS NERN MO AND W CNTRL IL IN THE WRAP AROUND LOW LEVEL MOISTURE S OF THE SLOW MOVING UPPER LEVEL LOW AND AN ASSOCIATED OCCLUDED SFC LOW IN IA. STRONG CAA WILL CONTINUE ON THU WITH BELOW NORMAL HIGH TEMPERATURES EXPECTED. THE ZERO DEGREE C 850 MB ISOTHERM SHOULD DROP SEWD TO AT LEAST STL BY 00Z FRI. COLD CONDITIONS WILL CONTINUE THU NGT THROUGH FRI NGT AS THE UPPER LEVEL LOW MOVES NEWD THROUGH THE GREAT LAKES REGION AND A SFC RIDGE BUILDS SEWD INTO MO. A STRONG NW FLOW SHORTWAVE DROPPING SEWD THROUGH IA AND IL FRI NGT WILL BRING A REINFORCING SHOT OF COLD AIR INTO THE REGION. WILL SEE THE START OF A WARMING TREND SAT AFTN AS THE UPPER LEVEL HEIGHTS BEGIN TO RISE...AND AS THE SFC/850 MB RIDGE SHIFTS SE OF OUR FORECAST AREA WITH SFC/LOW LEVEL WINDS BECOMING S/SWLY BY SAT AFTN OR EVNG. MODELS STILL HINTING AT SOME WAA PRECIPITATION SAT NGT INTO SUN MRNG. THEN THE POTENTIAL FOR MORE PRECIPITATION BEGINNING SUN NGT OR MON AS A COLD FRONT SAGS SLOWLY SWD THROUGH THE REGION...THEN BECOMES NEARLY STATIONARY ACROSS OUR FORECAST AREA. GKS && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1240 PM CDT WED APR 10 2013 PLENTY OF AVIATION CONCERNS OVER THE NEXT 24 HOURS DUE TO SHOWERS AND THUNDERSTORMS AS WELL AS LOW CEILINGS. IFR CEILINGS AROUND 500 FEET HAVE ALREADY BECOME PREVALENT AT KCOU AND KUIN ALONG WITH LIGHT-MODERATE RAIN AND EMBEDDED THUNDERSTORMS BEHIND THE COLD FRONT. SEE NO REASON WHY THESE AFOREMENTIONED CEILINGS WOULD IMPROVE LOOKING SO PREVAILED IFR CEILINGS UNTIL TOMORROW MORNING WHEN CONDITIONS SHOULD FINALLY IMPROVE AS SFC LOW DEPARTS TO THE NORTH AND EAST. FOR THE METRO TAFS...AREA IS STILL IN THE WARM SECTOR AHEAD OF THE COLD FRONT WITH ISOLATED SHOWERS/STORMS POSSIBLE THROUGH LATE THIS AFTERNOON BEFORE MAIN PUSH OF SHOWERS AND STORMS MOVES THROUGH THIS EVENING. SOME OF THESE STORMS STILL HAVE THE POSSIBILITY OF BEING STRONG TO SEVERE ALTHOUGH HIGHER LIKELIHOOD OF SEVERE STORMS WILL PROBABLY JUST TO THE SOUTHEAST OF METRO TAF SITES WHERE BETTER INSTABILITY RESIDES. CEILINGS SHOULD LOWER IN THE WAKE OF THE HEAVIER SHOWERS AND STORMS WITH LIGHT RAIN CONTINUING EARLY TOMORROW MORNING. SPECIFICS FOR KSTL... METROPOLITAN ST. LOUIS IS STILL IN THE WARM SECTOR AHEAD OF THE COLD FRONT WITH ISOLATED SHOWERS/STORMS POSSIBLE THROUGH LATE THIS AFTERNOON BEFORE MAIN PUSH OF SHOWERS AND STORMS MOVES THROUGH THIS EVENING. SOME OF THESE STORMS STILL HAVE THE POSSIBILITY OF BEING STRONG TO SEVERE ALTHOUGH HIGHER LIKELIHOOD OF SEVERE STORMS WILL PROBABLY JUST TO THE SOUTHEAST OF ST. LOUIS WHERE BETTER INSTABILITY RESIDES. CEILINGS SHOULD LOWER IN THE WAKE OF THE HEAVIER SHOWERS AND STORMS WITH LIGHT RAIN CONTINUING EARLY TOMORROW MORNING. CEILINGS ARE THEN FORECAST TO RISE INTO THE MVFR CATEGORY BY MID AFTERNOON. GOSSELIN && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Apr 10, 4:40 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 440 AM CDT WED APR 10 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-110945- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 440 AM CDT WED APR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA TODAY AND THIS EVENING. SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA FROM SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. GKS
In the hours before
Local storm report, Apr 10, 1:00 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT WED APR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL NOKOMIS 39.30N 89.29W
04/10/2013 M0.25 INCH MONTGOMERY IL TRAINED SPOTTER
LAST LESS THAN 2 MINUTES
&&
KARLZLocal storm report, Apr 10, 2:27 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT WED APR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL COLUMBIA 38.95N 92.33W
04/10/2013 E0.25 INCH BOONE MO EMERGENCY MNGR
HAIL OBSERVED NEAR HIGHWAY 63 AND HIGHWAY AC.
&&
GOSSELINLocal storm report, Apr 10, 2:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CDT WED APR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 2 WNW UNION 38.46N 91.05W
04/10/2013 E1.00 INCH FRANKLIN MO AMATEUR RADIO
&&
FUCHSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 3:16 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Madison | 44 min |
| Apr 10, 3:26 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 49 min |
| Apr 10, 4:08 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin | 52 min |
| Apr 10, 4:20 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 40 min |
| Apr 10, 4:38 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 37 min |
| Apr 10, 4:43 PM CDT | Tornado Warning | LSX | Washington | 17 min |
| Apr 10, 4:48 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 42 min |
| Apr 10, 4:59 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.